Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Columbia, SC

June 13, 2003Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 13, 2003, 6:36 PM EDT for Lincoln County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 6:36 PM EDT (22:36 UTC)
Expired
Jun 13, 2003, 7:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lincoln County, GA

The radar

The Greer radar (KGSP), 123 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS52 KCAE 132236
SVRCAE
GAC181-132315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
633 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    LINCOLN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 715 PM EDT.

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS APPROACHING LINCOLN COUNTY FROM THE WEST. 
  THE LINE WAS MOVING EAST NORTHEAST AT 35 MPH. SOME OF THE THUNDERSTORMS
  WITHIN THE LINE WERE LIKELY SEVERE. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
    LINCOLNTON
    LAKE THURMOND.

EXPECT WIND GUSTS OF 40 TO 60 MPH AND DAMAGING HAIL WITH THESE
THUNDERSTORMS...PLUS FREQUENT CLOUD-TO-GROUND LIGHTNING.

LAT...LON 3396 8264 3394 8254 3387 8245 3380 8231
          3373 8225 3370 8225 3369 8229 3371 8233
          3368 8237 3365 8249 3378 8258 3387 8258

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:05 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 13, 2:05 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT FRI JUN 13 2003

WEAK SHORT WAVE MOVING NORTHEAST ACROSS CENTRAL/NORTH GEORGIA
HELPING TO TRIGGER CLUSTER OF SHOWERS AND THUNDERSTORMS IN THE
CENTRAL SAVANNAH RIVER AREA...STRONGEST STORMS MOVING TOWARD
SOUTHEAST MIDLANDS. THUNDERSTORMS ALSO DEVELOPING ALONG SEA BREEZE
FRONT. AIRMASS MODERATELY UNSTABLE WITH LI AROUND -4 AND CAPE AROUND
2000 TO 2500 J/JG. TROPICAL MOISTURE CONTINUES ACROSS SOUTH CAROLINA
THROUGH SUNDAY. TRIGGERS APPEAR WEAK THOUGH AND CONFIDENCE LOW WITH
TIMING OF SHORT WAVES. WILL FORECAST GOOD CHANCE DIURNAL
THUNDERSTORMS THROUGH WEEKEND. PREFER SLOWER ETA WITH MOVEMENT OF
COLD FRONT INTO SOUTH CAROLINA. 12Z GFS SLOWER THAN YESTERDAY AND
00Z/06Z RUNS FROM THIS MORNING. UPPER LEVEL FLOW SOUTHWEST...WITH
CLOSED LOW TO THE WEST...TROUGH MOVING ACROSS NORTHEASTERN STATES
HAS LESS AMPLITUDE THIS RUN. MODELS SUGGEST TROUGH ACROSS SOUTH
CAROLINA SUNDAY AFTERNOON WITH FRONT IN NORTH CAROLINA. LOW LEVEL
CONVERGENCE SHOULD BE STRONG...ESPECIALLY IN THE NORTHERN ZONES. GFS
INDICATES MODERATE TO POSSIBLY STRONG INSTABILITY.

EXTENDED...FRONT MAY BACK DOOR THROUGH AREA MONDAY...SO WILL
CONTINUE CONVECTIVE THREAT...BUT BY MONDAY NIGHT EXPECT WEAK COLD
AIR DAMMING TO SET UP/SUPPORTED BY ECMWF/ENSEMBLES...WILL FORECAST
COOLER TEMPS...CHANCE RAIN THROUGH WEDNESDAY. FRONT MOVING BACK
NORTH THURSDAY AS WARM FRONT...CHANCE AFTERNOON CONVECTION THURSDAY
AND FRIDAY. TEMPS BELOW GUIDANCE TUESDAY AND WEDNESDAY...NEAR CLIMO
REST OF WEEK.

FCSTID =   19
CAE   71  87  71  87 /  40  50  40  50
AGS   69  88  69  88 /  40  50  40  50
SSC   71  87  71  87 /  40  50  40  50
OGB   71  88  71  88 /  40  50  40  50

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Jun 13, 4:42 AM EDT, 13 hours 54 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-131242-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
442 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
MOIST AND UNSTABLE AIR ALONG WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL CAUSE SHOWERS AND THUNDERSTORMS OVER THE AREA
TODAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

MINOR RIVER FLOODING CONTINUES ON THE CONGAREE RIVER. REFER
TO CAEFLSCAE FLOOD STATEMENT PRODUCT ISSUED BY THIS OFFICE
FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL SLOWLY TAPER OFF TODAY...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TA

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.